Oklahoma, 2024

Hail and Damaging Wind in Oklahoma, July 4, 2024

July 4, 2024 · NWS TSA · 6 events in 3 counties and zones

Scattered strong to severe thunderstorms developed across northeastern Oklahoma during the evening of the 4th, along a weak stationary frontal boundary. The strongest storms produced large hail to ping pong ball size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered strong to severe thunderstorms developed across northeastern Oklahoma during the evening of the 4th, along a weak stationary frontal boundary. The strongest storms produced large hail to ping pong ball size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 4, 1:00 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 4, 1:00 PM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
200 PM CDT Thu Jul 4 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through Tonight)
Issued at 200 PM CDT Thu Jul 4 2024

Both excessive heat and thunderstorm/severe weather concerns will
continue into the evening hours of your Independence Day for most
of eastern Oklahoma and northwest Arkansas.

Regarding the heat, the existing Heat Advisory and Excessive Heat
Warning will be left alone for now, with most of the area seeing
heat index values in the triple digits. It remains expected that
portions of the advisory and/or warning may be able to be
cancelled early, depending on how early thunderstorm development
occurs this afternoon/evening.

Now for the thunderstorm and severe weather expectations, the
overall thinking from earlier today remains largely intact, with
CAMs consistently showing development mid to late this afternoon
along a pre-frontal wind shift, followed by early to mid evening
development to the north along the cold front, which will sweep
southward overnight. A peek at the structure of the CU out our
west windows reinforces the likelihood of the aforementioned mid
to late afternoon development. DCAPE and forecast soundings
remain supportive of a largely damaging wind threat, although
effective bulk shear values and high CAPE could also lead to a
hail threat. Overall, the severe weather threat should decrease
toward early Friday morning, although the lightning threat will
not be as quick to wane. Heavy rainfall remains a concern as well
given the high precipitable water values present.

&&

.LONG TERM...
(Tomorrow through Thursday)
Issued at 200 PM CDT Thu Jul 4 2024

Much more pleasant conditions are expected to persist from
tomorrow well into next week in the wake of tonight's cold frontal
passage, with temperatures nearer to seasonal normals and lower
dew points. Showers and thunderstorms should linger to some extent
post-daybreak tomorrow to the south of I-40, with a likelihood of
little to no severe weather potential remaining. Dry weather
should extend from tomorrow night through Saturday night, but the
dry period will likely be short lived, given persistent troughing
expected to be in the vicinity allowing for multiple disturbances
to move through the area. In addition, moisture should steadily
climb, especially in southeast Oklahoma and into western Arkansas,
through next week. The combination of the increased moisture and
upper level disturbances will keep shower and thunderstorm chances
in the forecast through at least mid week. Sunday night and into
Monday remains the most likely time frame for extensive
thunderstorms from MCS activity, including some severe weather
and heavy rain/flooding potential, although those details remain
somewhat uncertain.

&&

.AVIATION...
(18Z TAFS)
Issued at 1256 PM CDT Thu Jul 4 2024

Scattered to broken mid and high clouds are expected to spread
over the CWA this afternoon as a surface boundary moves over
Northeast Oklahoma. Convection initiation remains forecast along
and near this boundary starting mid afternoon and spreading east
southeast through the region this evening/tonight. Have added VCTS
and Tempo groups for timing to all TAF sites. Within the
convection will be the potential for gusty to strong
winds...locally heavy rainfall and brief MVFR conditions. A cold
front will then push through the CWA this evening/tonight behind
the initial line of convection with additional showers/storms
possible into the overnight hours from north to south. For now
have added VCTS/VCSH for timing of this second round of precip.
Some scattered/broken MVFR conditions are possible again with the
front. Behind the front...scattered to broken high clouds are
forecast into Friday morning. There are some indications that some
patchy areas of reduced visibility may develop early Friday
morning near the Kansas and Missouri borders...though for now will
hold off on mentioning in the TAFs. Winds through the period start
out south to southwest...become variable with the precip and then
shift out of the west to north behind the cold front tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  90  66  93 /  60  10   0   0
FSM   75  92  68  94 /  60  10   0   0
MLC   72  88  65  92 /  70  30   0  10
BVO   65  88  61  92 /  50   0   0  10
FYV   69  88  62  92 /  60  10   0   0
BYV   69  86  62  90 /  70   0   0   0
MKO   70  87  65  90 /  70  10   0   0
MIO   66  85  63  90 /  70   0   0   0
F10   70  86  65  90 /  70  20   0   0
HHW   73  87  68  89 /  50  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>059-063-
     064-068-069-075.

     Excessive Heat Warning until 9 PM CDT this evening for
     OKZ060>062-065>067-070>074-076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

&&

SHORT TERM...22
LONG TERM....22
AVIATION...20
Hazardous weather outlook, Jul 4, 3:46 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
446 PM CDT Thu Jul 4 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
446 PM CDT Thu Jul 4 2024

...Strong to Severe Thunderstorms Likely Late Afternoon into
This Evening...
...Dangerous Heat and Humidity Continues Through Sunset...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late Afternoon or Early Evening.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late Afternoon or Early Evening

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Eastern Oklahoma and West Central Arkansas.

DISCUSSION...
Strong to severe thunderstorms will likely develop late this
afternoon or early evening across eastern Oklahoma and northwest
Arkansas. These storms will spread east and southeast over the
region through this evening, with additional shower and storm
potential overnight as a cold front pushes through. Ample
instability in place will support severe potential, with damaging
wind gusts of 70 to 80 mph the primary threat, with quarter size hail
a lesser threat. The severe threat will begin to diminish by late
evening as storms move farther into southeast Oklahoma and
west-central Arkansas.

Dangerous heat and humidity will continue into this evening
with heat indices in the 105 to 114 degree range. Heat advisories
and excessive heat warnings remain in effect until 9 pm for
all eastern Oklahoma and northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential.
SATURDAY...No Hazards.
SUNDAY AND MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY AND WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Decreased heat and humidity are expected behind the cold front on
Friday. At least low thunderstorm chances will exist over the
holiday weekend into the early to middle part of next week as a
series of upper level disturbances move out of the central
Plains. There is some potential for a thunderstorm complex to
impact portions of the area Sunday night. Timing and details will
continue to be refined in the coming days.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Heat related illness will remain a significant concern today.
Additionally, thunderstorms could impact some outdoor Fourth of
July activities. Portions of the heat advisory/warning will
likely be cancelled early as cooler outflow develops from the
expected thunderstorm activity.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 4, 4:14 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
514 PM CDT Thu Jul 4 2024

OKZ064-066-042245-
Okmulgee OK-Creek OK-
514 PM CDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CREEK AND
NORTHWESTERN OKMULGEE COUNTIES THROUGH 545 PM CDT...

At 513 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
southeast of Kellyville, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Sapulpa...                        Mounds...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3579 9620 3588 9628 3601 9611 3581 9601
TIME...MOT...LOC 2213Z 240DEG 10KT 3587 9617

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 4, 4:22 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
522 PM CDT Thu Jul 4 2024

OKZ066-071-042300-
Okmulgee OK-McIntosh OK-
522 PM CDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCINTOSH AND
SOUTHEASTERN OKMULGEE COUNTIES THROUGH 600 PM CDT...

At 522 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
southeast of Hoffman, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Grayson...                        Hoffman...
Stidham...                        Lake Eufaula State Park...
Hitchita...                       Pierce...

This includes Interstate 40 in Oklahoma between mile markers 244 and
261.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3551 9590 3556 9571 3555 9571 3555 9559
      3534 9555 3536 9586
TIME...MOT...LOC 2222Z 257DEG 10KT 3544 9580

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 4, 4:51 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
551 PM CDT Thu Jul 4 2024

OKZ055-056-042315-
Nowata OK-Washington OK-
551 PM CDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WASHINGTON AND
NORTHWESTERN NOWATA COUNTIES THROUGH 615 PM CDT...

At 551 PM CDT, Doppler radar indicated a strong thunderstorm near
Wann, moving east at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Copan...                          Wann...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is expected to occur with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3677 9570 3684 9593 3700 9592 3700 9567
TIME...MOT...LOC 2251Z 275DEG 6KT 3691 9584

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Jul 4, 4:56 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
556 PM CDT Thu Jul 4 2024

OKZ060-064-067-042330-
Tulsa OK-Creek OK-Wagoner OK-
556 PM CDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CREEK...WEST
CENTRAL WAGONER AND SOUTHEASTERN TULSA COUNTIES THROUGH 630 PM CDT...

At 555 PM CDT, Doppler radar indicated a strong thunderstorm near
Glenpool, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.
Frequent c SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bixby...                          Jenks...
Glenpool...                       Kiefer...
Mounds...                         Liberty...
Leonard...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

&&

LAT...LON 3596 9608 3607 9576 3586 9575 3586 9608
TIME...MOT...LOC 2255Z 253DEG 11KT 3593 9602

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Tulsa radar (KINX), 63 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Okmulgee

When
July 4, 5:12 PM CST
Where
Okmulgee County, 3 mi NNE of Beggs
Measured
1.5 in hail
Property damage
$25,000
Reported by
Public
Coordinates
35.770, -96.049

Ping pong ball size hail damaged homes and vehicles.

Hail, Tulsa

When
July 4, 5:20 PM CST
Where
Tulsa County, 2.97 mi NW of Bixby
Measured
0.75 in hail
Reported by
Public
Coordinates
35.981, -95.917

Hail, Tulsa

When
July 4, 5:20 PM CST
Where
Tulsa County, 3 mi W of Bixby
Measured
1 in hail
Reported by
Public
Coordinates
35.950, -95.934

Hail, Tulsa

When
July 4, 5:23 PM CST
Where
Tulsa County, 1.95 mi NW of Bixby
Measured
1 in hail
Reported by
Public
Coordinates
35.971, -95.903

Hail, Tulsa

When
July 4, 5:23 PM CST
Where
Tulsa County, 2 mi WNW of Bixby
Measured
1.5 in hail
Property damage
$25,000
Reported by
Public
Coordinates
35.961, -95.913

Ping pong ball size hail damaged homes and vehicles.

Thunderstorm Wind, Muskogee

When
July 4, 7:35 PM CST
Where
Muskogee County, 2.15 mi SSW of Briartown
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
35.270, -95.240

Strong thunderstorm wind blew down five power poles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192826, 1196552, 1196555, 1196554, 1196557, 1196559.